Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 35, NWS Wilmington, NC

September 28, 1999Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 28, 1999, 8:27 AM EDT for Pender County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 1999, 8:27 AM EDT (12:27 UTC)
Expired
Sep 28, 1999, 10:30 AM EDT
In force
2 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The radar

The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 281228
FFWILM
NCC141-281430-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
827 AM EDT TUE SEP 28 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 1030 AM EDT

* AT 8:25 AM MODERATE TO HEAVY RAIN WAS CONTINUING TO FALL OVER
PENDER COUNTY MAINLY ALONG AND WEST OF INTERSTATE 40. THE RAINFALL
IS MOVING NORTH AND WILL EXIT PENDER COUNTY BY 9:30 AM. WATER IS
ALREADY FLOODING LOW-LYING AREAS AND WILL BE SLOW TO DRAIN EVEN
AFTER THE RAIN HAS ENDED.


DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
VINTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 3:15 AM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 28, 3:15 AM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 AM EDT TUE SEP 28 1999

HVY RAINS CONTINUING OVER COASTAL PLAINS ALONG MSTR CONVERGENCE
GRADIENT. ADDITIONAL PCPN UPSTREAM OVER ERN SC WITH SHRT WV THAT
WILL AFFECT MAINLY INLAND AREAS TODAY. PER COORD WITH RAH...WILL
EXTEND FF WATCH THROUGH TODAY FOR COASTAL PLAIN AND CENTRAL COASTAL
AREA COUNTIES. WILL GO WITH LIKELY TO CATEGORICAL POPS FOR WATCH
AREA...TAPERING TO GOOD CHC TO LIKELY ALONG COAST.

EXPECT ACTIVITY TO TAPER OFF TONIGHT AS UPR RIDGE SHIFT W-SW AND
CUTS OFF GULF. CHC POPS STILL WARRANTED WITH WEAK MSTR CONVERGENCE
CONTINUING.

LULL TO CONT INTO WED AS MOST PCPN WITH FRONT EXPECTED OVER ERN NC
WED NIGHT...BUT WILL CONT CHC POPS AS LEAD SHORT WV PROGGED INTO
AREA BY LATE IN DAY.

GDNC TEMPS LOOK REASONABLE.

CWF: CURRENT FCST TREND APPEARS ON TRACK WITH LATEST MODEL GDNC...SE
AROUND 15 KTS THRU TNGT...BECOMING S 15-20 ON WED AHEAD OF FRONT.

.MHX...FLASH FLOOD WATCH TODAY FOR CRAVEN...JONES...BEAUFORT...
       DUPLIN...LENOIR...PITT...GREENE AND MARTIN COUNTIES.

JBM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 5:25 AM EDTFlash Flood WarningILMBladen, Pender3 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.